Alert archive / Kentucky / Tornado Warnings in 2005

Tornado Warning 9, NWS Paducah, KY

May 19, 2005Todd County, Kentucky

NWS Paducah, KY issued this tornado warning at May 19, 2005, 7:37 PM CDT for Todd County, Kentucky. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2005, 7:37 PM CDT (00:37 UTC)
Expired
May 19, 2005, 8:15 PM CDT
In force
38 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Todd County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 12:50 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2005-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2005-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
395 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1504 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 200039
TORPAH
KYC219-200115-
/O.NEW.KPAH.TO.W.0009.050520T0037Z-050520T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
737 PM CDT THU MAY 19 2005

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  TODD COUNTY IN SOUTH CENTRAL KENTUCKY.

* UNTIL 815 PM CDT

* AT 728 PM CDT...A SPOTTER REPORTED A TORNADO NEAR PILOT ROCK...AND 
MOVING SOUTHEAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE ELKTON AND SHARON GROVE.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTHEASTERN ILLINOIS AND SOUTHWEST INDIANA AND
NORTHWESTERN KENTUCKY AND SOUTHEAST MISSOURI. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR
SOUTHWEST INDIANA AND WESTERN KENTUCKY.

LAT...LON 3700 8728 3680 8732 3668 8710 3698 8709

$$
1 follow-up statement
000 
WWUS53 KPAH 200103
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
758 PM CDT THU MAY 19 2005

KYC219-200115-
/O.CON.KPAH.TO.W.0009.000000T0000Z-050520T0115Z/
TODD KY-
758 PM CDT THU MAY 19 2005

...A TORNADO WARNING CONTINUES UNTIL 815 PM CDT FOR TODD COUNTY...
...THIS IS A VERY DANGEROUS SITUATION...

AT 758 PM CDT...DOPPLER RADAR INDICATED A TORNADO ALONG HIGHWAY 68 
NEAR TRESS SHOP OR JUST WEST OF ELKTON...AND MOVING SOUTHEAST AT 40 
MPH. TRAINED WEATHER SPOTTERS HAVE REPORTED A TORNADO WITH THIS 
STORM. IN ADDITION...DAMAGE TO HOMES WAS REPORTED IN THE KELLY AREA. 

TAKE COVER NOW

LAT...LON 3700 8728 3680 8732 3667 8708 3698 8709

$$
SHANKLIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 19, 2:00 PM CDT, 5 hours 37 minutes earlier.

Area forecast discussion, May 19, 2:00 PM CDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT THU MAY 19 2005

.DISCUSSION...

KPAH 88D RADAR MOSAIC SHOWS CONVECTION CONTINUING TO DEVELOP IN THE
AFTERNOON HEAT. LAPS DATA REVEALS FA AIR MASS (CAPE) DESTABILIZED
INTO THE 1600-2100 J/KG2 RANGE. INHIBITING FACTORS SEEM TO BE LACK
OF WELL DEFINED SURFACE CONVERGENT BOUNDARY...WITH BROAD SWLYS NOTED
ACROSS FA WITHIN INSTABILITY AXIS. HOWEVER...WIDESPREAD CONVECTIVE
DEVELOPMENT MAY WELL YIELD SOME OUTFLOW BOUNDARIES TO PERHATSM WATCHES
REMAIN IN EFFECT FOR DIURNALLY MOST UNSTABLE PART OF DAY...THRU 02Z.

AFT 02Z...EXPECT VERY BRIEF LULL...THEN PERHAPS OUR BEST STRONG TO
SVR STORM THREAT...AS COLD FRONT IS DRIVEN SOUTHWARD BY SEWARD
DIVING UPPER LOW AND STRONG DYNAMICAL PVA IS ROTATED AROUND IT.
BELIEVE BEST POPS WL BE ALONG AHEAD OF SAID FRONT/LOW PASSAGE...ESP
FROM 06Z-12Z. WOULD NOT BE SURPRISED TO SEE ANOTHER BOX FOR THE
OVERNIGHT HOURS.

THE MODEL DIVERGENCE ON THE UPPER LOW TRACK IS PERHAPS LEAST THIS
RUN BUT STILL SIGNIFICANT. NO MATTER HOW YOU LOOK AT IT THOUGH...IT
APPEARS THE LOW IS FAR ENOUGH AWAY TO LINGER ONLY A VERY EARLY
FRIDAY POP IN OUR FAR SERN MOST COUNTIES.

THE PRIMARY MEDIUM TO LONG RANGE IMPACT OF THE DIFFERING UPPER LOW
TRACKS ARE ON TEMPS AND ANY SUBSEQUENT CHANCES OF PCPN DOWN THE
ROAD. THE NGM MOS HAS BACKED OFF ITS EXTREME HIGHS AT 24 AND 48
HOURS...BUT IS STILL THE WARM MODEL. THE ETA HAS WARMED AND THE GFS
HAS MAINTAINED THE COOLER APPROACH...PROBABLY PER PMDHMD THAT ITS
CONVECTIVE FEEDBACK HAS SLOWED THE OVERALL PATTERN EVOLUTION. THE
NET RESULT WAS THAT OUR CONFIDENCE IN RETURN PCPN CHANCES ON DAYS 3
AND 6 WAS MINIMAL...SO WE KEPT THE FORECAST DRY IN HOPES OF SOME
BETTER MODEL CONFIDENCE OVER THE NEXT FEW RUNS. ALSO...WEVE NUDGED
OFF A TOTAL GFS BIAS TO A BETTER GFS/NAM BLEND GIVEN THE
AFOREMENTIONED AND THE PMDHMD MODEL TRENDS ASSESSMENT (PRO NAM).

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...SVR TSM WATCH 288 TIL 7PM AND 289 TIL 9PM ALL COUNTIES.
MO...SVR TSM WATCH 288 TIL 7PM ALL COUNTIES.
IL...SVR TSM WATCH 288 TIL 7PM ALL COUNTIES.
IN...SVR TSM WATCH 289 TIL 9PM ALL COUNTIES.

&&
Hazardous weather outlook, May 19, 7:05 PM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
705 PM CDT THU MAY 19 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-201000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
705 PM CDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS THE FOUR STATE AREA
OVERNIGHT. THE MAIN HAZARDS WILL BE STRONG WINDS AND LARGE HAIL.
LOCALLY HEAVY RAIN WILL CONTINUE TO BE A CONCERN AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A LINGERING CHANCE OF THUNDERSTORMS VERY EARLY FRIDAY
MORNING OVER SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

In the hours before

Local storm report, May 19, 6:06 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
606 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             2 S FARMERSVILLE        37.17N 87.91W
05/19/2005  0.75 INCH        CALDWELL           KY   TRAINED SPOTTER

            DIME SIZE HAIL S OF FARMERSVILLE

&&

DP
Local storm report, May 19, 6:18 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
618 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             S MADISONVILLE          37.34N 87.51W
05/19/2005  1.00 INCH        HOPKINS            KY   AMATEUR RADIO

            QUARTER SIZE HAIL S OF MADISONVILLE

&&

DP
Local storm report, May 19, 6:39 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
639 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             BELLMONT                38.38N 87.91W
05/19/2005  1.00 INCH        WABASH             IL   EMERGENCY MNGR

            QUARTER SIZED HAIL IN BELLMONT

&&

DP
Local storm report, May 19, 6:46 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
646 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             BELLMONT                38.38N 87.91W
05/19/2005  1.75 INCH        WABASH             IL   EMERGENCY MNGR

            GOLF BALL SIZE HAIL IN BELLMONT

&&

DP
Special weather statement, May 19, 6:52 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
652 PM CDT THU MAY 19 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-200015-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY IL-PERRY MO-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION IL-UNION KY-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE IL-WAYNE MO-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
652 PM CDT (652 PM EST) THU MAY 19 2005

...SEVERE THUNDERSTORM WATCH 294 IS IN EFFECT UNTIL MIDNIGHT AND
   REPLACES SEVERE THUNDERSTORM WATCH 288...
...SEVERE THUNDERSTORM WATCH 289 REMAINS IN EFFECT UNTIL 9 PM...

THE FOLLOWING AREAS ARE INCLUDED IN SEVERE THUNDERSTORM WATCH 294.

ALL OF SOUTHERN ILLINOIS...AND THE SOUTHEAST MISSOURI COUNTIES OF
BOLLINGER...CAPE GIRARDEAU AND PERRY.

THE FOLLOWING COUNTIES ARE NO LONGER INCLUDED IN A SEVERE
THUNDERSTORM WATCH.

IN SOUTHEAST MISSOURI...CARTER...RIPLEY...WAYNE...BUTLER...
STODDARD...SCOTT...MISSISSIPPI...AND NEW MADRID.

IN WESTERN KENTUCKY...BALLARD...MCCRACKEN...CARLISLE...HICKMAN AND
FULTON.

SEVERE THUNDERSTORM WATCH 289 REMAINS IN EFFECT UNTIL 9 PM FOR
SOUTHWEST INDIANA...AND THE REST OF WESTERN KENTUCKY...GENERALLY
ALONG AND EAST OF A LINE FROM MARION TO MAYFIELD.

CN
Local storm report, May 19, 7:26 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
726 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     FLASH FLOOD      4 S MADISONVILLE        37.28N 87.51W
05/19/2005                   HOPKINS            KY   TRAINED SPOTTER

            US 41 STARTING TO FLOOD. PART OF ONE LANE COVERED ABOUT 4
            MI S OF MADISONVILLE.

&&

DP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:09 PM CDTSevere Thunderstorm WarningPAHChristian51 min
May 19, 7:29 PM CDTTornado WarningPAHChristian26 min
May 19, 8:09 PM CDTTornado WarningPAHTodd22 min
May 19, 8:36 PM CDTSevere Thunderstorm WarningPAHChristian55 min
May 19, 9:13 PM CDTSevere Thunderstorm WarningPAHTodd47 min
May 19, 11:43 PM CDTSevere Thunderstorm WarningPAHDaviess32 min
May 20, 1:55 AM CDTSevere Thunderstorm WarningPAHUnion35 min

Nearby

Tornado Warnings in Kentucky, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.